Texas, 2023

Damaging Wind in Texas, June 18, 2023

June 18, 2023 · NWS SHV · 1 event in 1 county or zone

A fast-moving MCS advancing across Oklahoma in the early morning hours of June 18th produced damaging wind gusts as far south as the middle Red River Valley of Northeast Texas. A well-organized bow echo, moving in excess of 60 mph, shifted southeast toward the Red River and eventually crossed into Red River County in Northeast Texas where isolated damaging wing gusts downed a tree in Clarksville…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A fast-moving MCS advancing across Oklahoma in the early morning hours of June 18th produced damaging wind gusts as far south as the middle Red River Valley of Northeast Texas. A well-organized bow echo, moving in excess of 60 mph, shifted southeast toward the Red River and eventually crossed into Red River County in Northeast Texas where isolated damaging wing gusts downed a tree in Clarksville during the early morning hours on the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 18, 12:16 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 18, 12:16 AM CST, 2 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
116 AM CDT Sun Jun 18 2023

...New AVIATION...

.UPDATE...
Issued at 1125 PM CDT Sat Jun 17 2023

Severe Thunderstorm Watch 330 remains in effect for SE Oklahoma,
Extreme NE Texas, and most of SW Arkansas. Strong to severe
thunderstorms are expected to move across the areas, generally
north of the I-20 corridor tonight, with damaging winds and large
hail being the primary threats. /20/

&&

.AVIATION...
(06Z TAFS)
Issued at 100 AM CDT Sun Jun 18 2023

VFR conditions will continue through at least a portion of the
overnight hours across much of E TX/N LA, although a band of
strong to severe convection exiting extreme SE OK into SW AR will
result in MVFR cigs and reduced vsbys/wind gusts to 50+kts mainly
N of the TXK/ELD terminals. Some MVFR cigs may develop after 09Z
though across portions of E TX/N LA and linger through mid-
morning, before VFR conditions returns. Additional convection
over Srn OK is expected to shift more SE into portions of NE
TX/much of SW AR into N LA by and after daybreak, and affect all
but the TYR/GGG/LFK terminals. Locally reduced MVFR cigs, gusty
winds to 50kts, and reduced vsbys are possible with this
convection as it rapidly sweeps SE and exits the region by late
morning. A scattered cu field should eventually redevelop during
the afternoon in wake of the morning convection, although
additional scattered convection should again redevelop after 00Z
Monday across portions of Deep E TX into NCntrl LA, along and just
S of a weak sfc front that will slow across these areas. Have
inserted VCTS for the LFK/MLU terminals after 00Z, although these
eventually move out of the region by the end of the TAF period.
Vrb winds 5-10kts, except S over E TX, will remain so even in wake
of the morning convection (after daybreak Sunday), although winds
should veer more SW 10-15kts during the afternoon. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  95  74  96 /  50  30  30   0
MLU  73  92  73  93 /  30  50  50  10
DEQ  67  87  66  94 /  70  50  10   0
TXK  71  91  70  95 /  70  50  20   0
ELD  69  90  69  92 /  60  50  40   0
TYR  76  96  74  97 /  30  20  20   0
GGG  76  95  73  97 /  40  30  20   0
LFK  77  97  75 100 /  10  20  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...20
AVIATION...15
Hazardous weather outlook, Jun 17, 9:16 PM CST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1016 PM CDT Sat Jun 17 2023

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-190330-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-
1016 PM CDT Sat Jun 17 2023

...SEVERE THUNDERSTORM WATCH 330 IN EFFECT UNTIL 2 AM CDT SUNDAY...

This Hazardous Weather Outlook is for southwest Arkansas, southeast
Oklahoma and northeast Texas.

.DAY ONE...Tonight.

Another round of strong to severe thunderstorms will be possible
tonight. Damaging winds, large hail, and locally heavy rainfall will
be the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another upper level disturbance riding along and north of the
stationary front will focus additional showers and thunderstorms
across the region Sunday. Some of these storms could again be
severe, with damaging winds, large hail, and locally heavy rainfall
the primary threats. An isolated tornado cannot be ruled out.
Afternoon high temperatures will climb into the mid to upper 90s
Sunday through Wednesday, and when combined with the high humidity,
will result in afternoon heat indices between 105 and 110 degrees
across Deep East Texas and North Central Louisiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-
165>167-190330-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-
Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1016 PM CDT Sat Jun 17 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.

.DAY ONE...Tonight.

Another round of strong to severe thunderstorms will be possible
tonight, especially along and north of Interstate 20. Damaging winds,
large hail, and locally heavy rainfall will be the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another upper level disturbance riding along and north of the
stationary front will focus additional showers and thunderstorms
across the region Sunday. Some of these storms could again be
severe, with damaging winds, large hail, and locally heavy rainfall
the primary threats. An isolated tornado cannot be ruled out.
Afternoon high temperatures will climb into the mid to upper 90s
Sunday through Wednesday, and when combined with the high humidity,
will result in afternoon heat indices between 105 and 110 degrees
across Deep East Texas and North Central Louisiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

20

In the hours before

Local storm report, Jun 18, 12:48 AM CST, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
148 AM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     Tstm Wnd Dmg     3 SSW Oakhaven          33.69N 93.64W
06/18/2023                   Hempstead          AR   911 Call Center

            Reports of trees down throughout the county
            including near the Hope Arkansas Airport.

&&

BT
Local storm report, Jun 18, 12:49 AM CST, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
149 AM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 AM     Tstm Wnd Dmg     1 W Ashdown             33.67N 94.14W
06/18/2023                   Little River       AR   CO-OP Observer

            Reports of trees snapped and uprooted in
            Ashdown from COOP Observer.

&&

BT
Local storm report, Jun 18, 12:52 AM CST, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
152 AM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 AM     Tstm Wnd Dmg     Prescott                33.80N 93.38W
06/18/2023                   Nevada             AR   Law Enforcement

            Several trees downed, mainly across the
            northern portion of the county, including
            along Hwy. 67 and I-30.

&&

13
Local storm report, Jun 18, 1:21 AM CST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
221 AM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     Tstm Wnd Dmg     1 NNW Rosston           33.59N 93.28W
06/18/2023                   Nevada             AR   911 Call Center

            Reports of trees down and damage all over
            the county.

&&

BT
Local storm report, Jun 18, 2:02 AM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
302 AM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             3 N Waskom              32.53N 94.07W
06/17/2023  E1.00 inch       Harrison           TX   Public

            Public reports hail via social media north
            of Waskom.

&&

20
Local storm report, Jun 18, 2:20 AM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
320 AM CDT Sun Jun 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     Hail             1 N Mooringsport        32.69N 93.96W
06/17/2023  M1.25 inch       Caddo              LA   Public

            Social media photos of quarter to half
            dollar hail in Mooringsport.

&&

20

The radar

The Shreveport radar (KSHV), 171 km away, was scanning. The volume nearest the first event began at 08:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red River

When
June 18, 2:45 AM CST
Where
Red River County, 0.66 mi S of Clarksville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.611, -95.051

Tree downed onto a power line on South Cedar Street in Clarksville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113495.